FUDiabetes

Awful tingling that doesn't match BG numbers

So this is the second time in a week this has happened. Tingling that starts in my fingers, toes and lips, then spreads all the way down to my knees and up to my shoulders. Quite painful burning, tingling and aching.

I would guess diabetic neuropathy, except that I’ve been diagnosed for a whopping 2 months (end of July), and from what I’ve heard you have to have diabetes for years before that happens (?). And I’m generally pretty good at keeping my levels down.

Here’s one thing I’ve noticed. It seems to line up with whenever I deviate from my usual diet, even a little, and taking extra insulin beforehand doesn’t seems to matter, because the symptoms seem to have little to do with my BG numbers.

The first time this happened was last Saturday. I had had a croissant with lunch and bollused for the 30 grams it was supposed to be. BG did not seem to be effected, and got up to 170 mg/dL at its highest the entire afternoon. It averaged in the mid-150s or 140s for most of the night ( the tingling and pain started around 5 pm). pain and tingling gradually eased up around 10:30 pm, and went away about mid-morning the next day.

Now it’s happening again (and I did not eat a croissant today. Probably will never eat one again after that!), not quite as bad this time and mostly in my hands and arms, but I’m really frustrated. Has anyone else experienced this, and do you have any advice for me?

Thanks!

4 Likes

I can’t speak as a medical professional, but I have serious neuropathy that generally starts up around 7 on and ends abt 430 am. Gabapentin has allowed me to sleep again. Is it great…no. Is Lyrica better…not in my opinion. It’s possible you have had high sugar’s pre-diagnosis and you are now realizing side effects. I’m told they can be mitigated with tight bg control over time. I hope so. BTW, ice helps…a lot.

2 Likes

Thank you elver! I did have very high bg pre-diagnosis (found out I had D when I went into DKA during a hike). I will try the ice for now and see what happens. I am glad to hear neuropathy might get better with good bg control, and I hope yours does.

1 Like

It’s next to impossible that you have legit neuropathy that fast… if you’ve only been diagnosed and controlled for a couple months it might just be some weird temporary effect of normalizing blood sugars. Also would be worthwhile to ask your doctor to check your vitamin B levels…

3 Likes

Ok, thanks Sam! That’s kind of what I thought. I’ve definitely been having some weird effects in other areas too, like injection sites stinging intermittently throughout the day, although that has gotten a lot better since I changed my injecting method.

I’ll definitely ask about the vitamin B levels. I’m taking over-the-counter “diabetes health” multi-vitamins I found at Costco, and those have vitamin B, along with a bunch of other minerals, so hopefully that will help.

This can happen when insulin is injected quickly…

@T1DCIT, this is definitely a long shot, but neuropathy is also a symptom of other conditions like Celiac Disease, which is possible to occur with diabetes. I agree you couldn’t have developed neuropathy over two months, but if you’ve had something like Celiac Disease prior to being diagnosed… that could explain the timing. I throw Celiac disease out there, but the point is there could be something else causing the symptom… and that is if it’s even neuropathy you’re feeling. Interestingly enough, when I first read your description, it wasn’t neuropathy that came to mind (and I do have polyneuropathy) but more of a flushing kind of sensation. Maybe I’m projecting, but I once posted asking a similar question about a similar experience. To this day I don’t understand what it is, but I most often experience it with a fast rise in blood sugar or with a very high blood sugar (so could be associated with carb intake). It’s definitely in the skin and presents in a flushing type pattern. The difference is mine rarely sticks around as long as you describe unless my high is persistent and profound. I’m not fond of the sensation at all but have found little evidence that others experience it.

So that’s a long winded way of saying I have no idea either but hope you figure it out. :hugs:

I used to get this with metformin…

1 Like

And the first thing I thought of (definitely projecting) was an allergic reaction of some sort.

I’d definitely see a doctor. It could be a million things, that may or may not be related to diabetes in some way. The only way to figure out what could be happening is to talk to someone who has something to go by beyond personal experience.

I do hope you figure it out! Having mysterious stuff going on with your body is never fun.

1 Like

Me too.

And yes, I would also say this warrants a doctor visit.